Colorado, 2020Drought in Colorado, May 6 to 31, 2020
May 6 to 31, 2020 · NWS GJT · 4 events in 4 counties and zones
Temperatures were above normal and precipitation was below normal across much of Colorado during the month of May. As a result, drought conditions in southwest Colorado either persisted or worsened.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures were above normal and precipitation was below normal across much of Colorado during the month of May. As a result, drought conditions in southwest Colorado either persisted or worsened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 9:40 PM MST, 2 hours 20 minutes earlier.
Area forecast discussion, May 5, 9:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 PM MDT Tue May 5 2020
.SHORT TERM...(Tonight through Wednesday night)
Issued at 258 PM MDT Tue May 5 2020
Westerly flow will increase on Wednesday as a quick moving
shortwave trough moves over the Pacific Northwest. This will allow
temperatures to increase by 10 degrees from today for a very warm
and dry day. Breezy to windy conditions will also occur and be
fairly widespread, leading to critical fire weather conditions for
lower elevations where fuels are critical. More details in Fire
Weather section below. This trough will come across dry with no
precipitation expected.
.LONG TERM...(Thursday through Tuesday)
Issued at 258 PM MDT Tue May 5 2020
As the above mentioned trough dives southeast across Montana and
Wyoming, the high pressure ridge will amplify over the west coast,
switching the flow to northwest across our CWA. The gradient
remains tighter across southwest Colorado into portions of west-
central Colorado with dry conditions for continued fire weather
concerns, but not as widespread. No precipitation once again but
cooler air will filter in for Friday into Saturday in this
northwest flow behind the trough passage, dropping our highs back
towards slightly above seasonal. The ridge will move back into the
region by the weekend with some moisture getting entrained in the
westerly flow Sunday into early next week. This will lead to
increased chances of afternoon convection with storms favoring
high terrain. Warm air advection looks to occur during this period
as well, bringing highs back to some 10 or so degrees above
normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1034 PM MDT Tue May 5 2020
VFR conditions continue through at least the next 24 hours. Expect
winds to increase (exceeding 25-30kt gusts in many areas) after
18Z Wed as a weak disturbance brushes the northern portion of
eastern Utah and western Colorado. These gusty winds may continue
well into the evening/after sunset (especially in northern
portions of the forecast area such as near HDN).
&&
.FIRE WEATHER...
Issued at 258 PM MDT Tue May 5 2020
Critical fire weather pattern look probable for the mid week
period over much of southwest Colorado where fuels are in a ready
to burn state. Precipitation is near zero which also means
afternoon humidity values will likely be in the single digits to
lower teens Wednesday into Thursday. Expanded coverage of the Red
Flag Warning to include Colorado Fire Zone 205 below 8000 feet as
it looks like critical fire weather conditions will occur here as
well. Westerly flow today into Wednesday turn Northwest Thursday
with warm afternoon temperatures mixing down stronger winds. Fire
Weather Watch remains in place for Thursday for southwest Colorado
valleys with addition of Fire Zone 292. Slightly cooler
temperatures may limit the coverage of critical fire weather on
Friday but confidence is on the fence which way this plays out in
the late week to weekend timeframe. Limited to no precipitation
stays in the picture until early next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 9 PM MDT Wednesday for COZ203-205-
207-290-292-294-295.
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ207-292-294-295.
UT...&&
SHORT TERM...MDA
LONG TERM...MDA
AVIATION...SS
FIRE WEATHER...TGJTHazardous weather outlook, May 5, 3:07 AM MST, 20 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MDT Tue May 5 2020
COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MDT Tue May 5 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Warm, dry and windy weather will return Wednesday into Thursday
leading to critical fire weather concerns into the late week
period. The next chance for thunderstorm activity will arise
Sunday afternoon and again on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Southwestern San Juan Mountains
- When
- May 6, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to the extreme (D3) category in early May across the eastern portion of the zone. By the end of the month, the D3 drought expanded to encompass the central portions of the zone.
Drought, San Juan River Basin
- When
- May 6, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to the extreme (D3) category in early May across the far northern portion of the zone. By the end of the month, the D3 expanded to encompass the entirety of the forecast zone.
Drought, Animas River Basin
- When
- May 6, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to the extreme (D3) category in mid May across the eastern portion of the zone.
Drought, Northwestern San Juan Mountains
- When
- May 6, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Severe (D2) drought conditions worsened to the extreme (D3) category in mid May across the far southern portion of the zone.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, May 6, 20201 death · $3,000 · 1 event
- Dust Storm and Strong Wind in Washington, May 6, 2020$16,000 · 2 events
- Excessive Heat in Arizona, May 6 to 7, 20208 events
- High Wind in Wyoming, May 6 to 7, 202059 kt wind · 8 events
- Excessive Heat in California, May 6 to 7, 20206 events
- High Wind in Idaho, May 6 to 11, 202064 kt wind · 6 events
- High Wind in Montana, May 6 to 7, 202056 kt wind · 4 events
- High Wind in Montana, May 6, 202052 kt wind · 3 events
- Frost and Freeze in West Virginia, May 6 to 7, 20203 events
- Frost and Freeze in Virginia, May 6 to 7, 20202 events
- Frost and Freeze in Colorado, May 6, 20201 event
- Dust Storm in Idaho, May 6, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884111, 884113, 884115, 884116.